Sudden Death

By | May 15, 2011

Rare, Potentially Predictable

Epidemiological studies indicate that exposure to antipsychotic medications is associated with sudden death. The association is valid for current use, not for past use. Sudden cardiac risk was the highest among patients receiving butyrophenone antipsychotics, mainly pipamperone and haloperidol, even at low doses. Sudden cardiac death is associated with antipsychotic use rather than with schizophrenia itself. This risk is fourfold and remains high throughout long-term use. Sudden death commonly occurs in patients between 10 and 35 years of age, particularly during exercise even in patients with only mild obstruction hypertrophic obstructive cardiomyopathy (HOC). The incidence of sudden death is 4 to 6% a year in children and adolescents and 2 to 4% a year in adults. Even brief episodes of asymptomatic ventricular tachycardia on ambulatory EKG maybe a risk factor.

Cardiovascular factors are not the sole cause of sudden death risk; metabolic complications, diabetic ketoacetotic crisis (DKA; even in persons who are not hyperglycemic), acute pancreatitis, and other acute illnesses (hematologic, hepatic, and others) may promote a fulminating death. Nasrallah and Newcomer (2004), assert that the best means for prevention and early detection of DKA and pancreatitis are regular laboratory screenings and being on alert for signs and symptoms of polyuria, polydipsia, mental status changes, and acute abdominal symptoms (like pain, nausea, vomiting, and others).

Regarding sudden death, Roller, Cross, Doraiswamy, et al. (2003) alert physicians about the incidence of pancreatitis associated with atypical antipsychotics. This pharmacovigilance study, based on spontaneously reported adverse events, and likely to suffer from underreporting, uncovered 192 cases of pancreatitis associated with antipsychotic use: 22 patients died. Most of the cases of pancreatitis occurred within six months of antipsychotic initiation. The association was of 40, 33, 16, and 12% for clozapine, olanzapine, risperidone, and haloperidol treatments, respectively. Only 23% of the patients had received valproate concomitantly; some had received valproate for extended periods of time without experiencing difficulties.

Of pertinent relevance for child psychiatrists, 10 pediatric patients (less than 18 years of age) were affected; 4 patients were treated with olanzapine, 3 with risperidone, 1 with clozapine, 1 with haloperidol, and 1 with a combination of clozapine and haloperidol. A 15-year-old died because of direct complications of pancreatitis.

Sudden Death and Physical Restraint

Extreme care should be exercised in restraining patients with underlying cardiac pathology. Persons, who ultimately experience sudden death, display a state of “excited delirium or an endogenous acute psychotic episode” preceding the restraint. Deaths usually occur after the restraint hold has been applied. “Immediately after the struggle ends, the individual becomes unresponsive, develops cardiopulmonary arrest and does not respond to cardiopulmonary resuscitation… [sudden death] invariably occurs after the struggle (physical restraint) has ended”. During correctly applied restraint techniques, respiratory related deaths (asphyxiation) rarely occur. This is in agreement with Dimaio and Dimaio: “While virtually all deaths in manic delirium are probably caused by the physiological reactions to a violent struggle (with or without the interaction of illegal drugs), in occasional cases positional asphyxia may play a role in a death”. Persons who die after the struggle of a restraint have “an underlying physiological lesion of the conduction system of the heart (Wolf-Parkinson-White syndrome, prolonged QT syndrome, or others) [that] predisposes them to develop an arrythmia”. Fatal arryth-mias are precipitated by a catecholamine release and the prolonged hypokalemia (lasting 90 minutes or more) that ensues from the physical struggle during the restraint. “This period has been referred [to].. .as the time of post-exercise peril, in that there is a risk of cardiac arrythmias during this period”. Patients who are under the influence of illegal drugs (e.g., cocaine or amphetamines), are at an increased risk of developing arrythmogenic effects during a restraint-related struggle. The psychiatrist and the restraining team need to exercise judgment and maximal care during these high-risk situations. Atypical antipsychotics may also contribute to the fatal event since these medications may have been used before as primary treatments, and are commonly added as prn drugs in cases of agitation and are administered before or concomitantly with the physical intervention.

Sudden death has been associated with both conventional antipsychotics and with clozapine. The etiology of the cause of death in these contexts is not clear; it is probably secondary to ventricular arrythmia. It may be associated with sudden increase of clozapine dose; clozapine increase should not exceed more than 50 mg every two days. Also, it is safe to assume that every severely obese patient may have an underlying cardiomyopathy and that they may develop cardiac arrhythmias during a physical restraint.